changing from t4 to t4/t3

Hello. i've been on levo for 10 years now and although it was not bad in the beginning, with time its got worse progressively feeling weak and anxious.......

was taking 4 times a week 75 mcg and 3x 50, could'nt take any more than that despite dr recommendation.

so decided to try combining some t3. please could anyone advise how to do this.

i was thinking of taking down the t4 to 50 every day and adding a few mcg of t3. how does that sound?

if combining t3 am should it be taken again later on?

doctors would not give me t3.

my tests are usually tsh around 1.5 and t4 around 20

thanks for hearing me out.

11 Replies

oldestnewest
  • Ovsa, before considering taking T3, you really ought to see what your FT3 is like. It could be that you aren't converting properly, or that you have nutritional deficiencies. And, if you do have nutritional deficiencies, that could be why you cannot increase your dose.

    If your doctor won't do it, then you could have your thyroid bloods done privately. It would be best to do a full panel :

    TSH

    FT4

    FT3

    TPOab

    TgAB

    vit d

    vit B12

    folate

    ferritin

    That will tell us exactly where you are and you should be taking. Anything else would be just a shot in the dark, hit and miss.

    Your TSH is a tad high for someone on thyroid hormone replacement. But the FT4 looks ok - as far as one can tell without the range. But neither of them can tell you what your FT3 is, and that's the most important number. It's low T3 that causes symptoms.

    When you get your results, post them on here - with the ranges - and members will be better able to advise you. :)

  • thanks for your reply. As you said, the doc will never do it for me. in the hospital where they did a run of tests they skipped that one out. To start hunting for a private dr is a whole job . . .

    What do you mean by nutrition, do you mean selenium? i couldn't tolerate it.

    do you know of any docs around Manchester?

    thanks

  • You don't have to have a private doctor to get private labs done. You can get a comprehensive pin prick test from BlueHorizon. You don't even have to leave the house - except to post it.

    Selenium is one nutrient, there are lots of others. Vit D, vit B12, folate and ferritin are amongst the most important ones for hypos, and the ones you need to get tested first.

  • Ovsa, do you have t3? You've been given good advice and if you can do it all, that would be the best. If you cannot for some reason get those tests and take care of any deficiencies, I don't think you would be worse off than to go ahead and start with 5 mcgs. of T3 in addition to your 50 T4. See how it goes for a week.

    You have been on a very low dose for a very long time so you may need to take it slowly.

  • Thanks for your support. trying it.

  • Keep posting, I'd like to hear how it is going. 5mcgs. is not much, barely 1/4 grain of NDT. You could go on to 10 mcgs. after a few more days if you don't notice any differences.

  • Thanks for your interest. I was trying an 8th of a 25mcg tablet, which gave me more energy and made my head clearer but was too much for me, it made me a bit speedy and couldn't relax, so iv'e gone back to my original dose of t4 and taking tiny drops of t3 which is helpful but not a plan. I wonder ,am I just different ?? nobody seems to have such issues.

  • Hmmmm. After I had been on thyroid hormone for ten years, I had to double my dose but if I went too far, I also felt hyper even though my TSH was like yours, about 1.50. I do wish we knew was your FT3 measures because both my FT4 and FT3 were barely in range. I wonder if that's the same with you. That meant that my adrenals were too weak to allow me to raise my dose. I tried to support my adrenals with adrenal cortex, which is simply that part of the adrenal gland. After that I was able to raise my thyoid hormone intake.

    But if your FT3 happens to be very high, it could mean it is pooling but you are still under medicated.

    I found this bookmarked maybe it will help.

    drsaulmarcus.com/fatigue/ad...

  • Thanks. very interesting.

    please tell me how did you confirm it was your adrenal causing the trouble?

    I remember now a while back I was tested for free t3, I'll try track it down.

    thanks again

  • All my progress has been trial and error. It's difficult to use tests as often they are not effective in relaying the true changes. When I started on adrenals, and I read that they are quick to heal if you find the recipe. I decided to give support like licorice root and siberian ginseng but then went on to adrenal cortex along with vitamin C and magnesium which are both important nutritional support. I took the cortex for two months and found I could increase the hormone by half a grain. I'm thinking that a short term of low dose hydrocortisone might have helped but I'm in the U.S. and can't get it here because my GP won't prescribe it. They are just as idiotic here as in Europe but I am not bothering with an Endo as I used to see and found them less than helpful.

  • You may have had a short reaction when the T3 actually kicked in. That is common. Did it last? It has a very short half life of only about twelve hours.

You may also like...